Several paradoxical cutaneous eruptions have been described with anti-TNF-alpha use, including:
- Injection site reactions
- Infusion reactions (with infliximab) – Both an acute hypersensitivity reaction within the first 2 hours and a delayed-type hypersensitivity reaction 1-14 days after the infusion.
- Cutaneous infections – Various types of viral, bacterial, and fungal infections have been reported. Patients who are immunosuppressed, have other comorbidities, and/or are on higher doses of anti-TNF-alpha therapies may be at higher risk for infections.
- Psoriasis – New-onset or exacerbated psoriasis has been reported. Palmoplantar pustular psoriasis is a common presentation, but plaque psoriasis is also reported.
- Nonmelanoma skin cancer (NMSC) – The risk of NMSC may be increased, especially in those who are immunosuppressed.
- Lupus-like syndrome – More common in patients who receive etanercept or infliximab. It typically resolves after anti-TNF-alpha therapy is stopped.
- Lichen planus-like eruptions
- Granulomatous reactions, including granuloma annulare and cutaneous and systemic sarcoidosis
- Cutaneous vasculitis – The risk appears to be higher in patients with rheumatoid arthritis.
Related topics: cutaneous adverse effects of anti-PD-1 and anti-PD-L1 therapy, immune-related adverse effects